Illinois, 2008

Flash Flooding in Illinois, May 2, 2008

May 2, 2008 · NWS PAH · 2 events in 2 counties and zones

An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley. A complex of storms during the morning produced locally heavy rain and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 2:38 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, May 2, 2:38 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT FRI MAY 2 2008

.DISCUSSION...
IN THE EARLY MORNING HOURS...DOPPLER RADARS INDICATED THE RESULT
OF SUBTLE LIFT ACROSS THE PAH FCST AREA...SCT VERY LIGHT SHWRS. A
SQUALL LINE WAS ASSOCIATED WITH A COLD FRONT IN EXTREME WRN MO.

THE BIG EVENT WILL GET STARTED TODAY AS A VIGOROUS MID LEVEL
CLOSED LOW PRESSURE SYSTEM ROTATES TOWARD THE GREAT LAKES. A LOBE
OF ENERGY WITHIN THE LOW IS SHOWN BY THE MODELS TO SWING AROUND
ITS EAST SIDE TODAY. THIS WILL HELP TO SUSTAIN A FAST NNEWD MOVING
SFC LOW AND ITS ATTENDANT COLD FRONT. THE FRONT WILL STEADILY
APPROACH THE PAH FCST AREA DURING THE MORNING HOURS. BASED ON
CONVECTION OCCURRING TO OUR WEST...SOME TSTMS MAY MAKE IT INTO SERN MO
SHORTLY AFTER 12Z. IN ADDITION...60 PLUS DEWPOINTS WILL COMBINE
WITH A 60 PLUS KT LLJ TO PROVIDE MODERATE INSTABILITY OVER OUR
REGION FOR THE AFTN AND INTO THE EVE. BEST FORECAST LOW LEVEL
HELICITY APPEARS TO BE OVER SERN MO EARLY... THEN THE LOW LEVEL
BULK SHEAR WILL BECOME A BIT MORE LINEAR LATE. THIS MEANS
SCATTERED SUPERCELLS THAT MAY DEVELOP IN THIS ENVIRONMENT WOULD BE
SOMEWHAT MORE LIKELY TO PRODUCE TORNADOES IN THE AFTN IN THE
WEST...VS. THE EARLY EVENING WHERE DAMAGING WINDS AND HAIL WILL BE
THE PRIMARY THREAT FARTHER EAST.

THE COLD FRONT...WHICH SHOULD BE ENTERING THE MO OZARKS AROUND 00Z...
WILL BE THE FORCING MECHANISM FOR A SQUALL LINE JUST AHEAD OF IT.
THE THREAT OF SVR WX WILL CONTINUE EWD WELL INTO THE EVE...AND
POSSIBLY PAST MIDNIGHT DESPITE A SLOWLY STABILIZING ATMOSPHERE.

EXCEPT FOR THE FAR ERN PART OF THE PAH FCST AREA...ALL SHWR ACTIVITY
SHOULD BE OUT OF THE REGION BY 12Z SAT. DURING THE AFTN...WE HELD
A SLIGHT CHC OF A SHWR FOR THE AFTN IN THE NERN CORNER...INDUCED
BY CYCLONIC MID LEVEL ENERGY ASSOCIATED WITH THE DEPARTING LOW.

A BROAD SFC HIGH PRESSURE AREA WILL REPLACE THE CURRENT WARM
REGIME FOR THE FIRST PART OF THE WEEK...WITH SOMEWHAT COOLER
TEMPS AND LIGHT WINDS. LATER IN THE WEEK...ECMWF/GFS DO NOT AGREE TOO
WELL ON THE LOCATION/TIMING OF A LOW PRESSURE SYSTEM...BUT IT
APPEARS SHWRS MAY OCCUR EARLIER...AND TSTMS MAY OCCUR LATER IN THE
LATTER HALF OF THE WEEK UNDER WARM MOIST ADVECTION. VIRTUALLY NO
CHANGES WERE MADE BEYOND DAY 4.

&&

.AVIATION...
LOW VFR CIGS WILL YIELD TO MVFR CIGS AMIDST THICKENING/LOWERING
CLOUD BASES THIS MORNING. THIS WILL LEAD TO SCATTERED SHOWER
ACTIVITY BY MID MORNING WITH CONVECTION POSSIBLE BY LATE MORNING
INTO THE AFTERNOON. LATER IN THE DAY AND ESP INTO THE EVENING...A
COLD FRONT APPROACHES...AND WITH IT THE CHANCE FOR STRONG TO SEVERE
STORMS. TEMPORARY IFR CIGS AND/OR VSBYS COULD BE PRODUCED IN A
STRONG THUNDERSTORM UNTIL THE FRONT PASSES LATE IN THE EVENING...
AFTER WHICH SKIES WILL CLEAR AND OVERALL CIGS/VSBYS IMPROVE TO
VFR. PREVAILING WINDS WILL BE SLY WITH GUSTS WELL THRU THE 20S...
THOUGH A STORM COULD YIELD HIGHER GUSTS...UNTIL THE FRONT PASSES
AND WINDS GO SWLY-WLY AND DIMINISH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM....DB
AVIATION...DH
Hazardous weather outlook, May 2, 8:43 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT FRI MAY 2 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
943 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS WILL PASS THROUGH THE REGION THIS
MORNING. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL
BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND
HAIL. IN ADDITION...THUNDERSTORMS ARE FORMING OUT AHEAD OF THIS
SQUALL LINE. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS...HAIL AND TORRENTIAL DOWNPOURS. A TORNADO OR TWO
CANNOT BE RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THIS
AFTERNOON. IF CLOUDS CLEAR OUT BEHIND THIS LINE OF STORMS AND
ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF
SEVERE WEATHER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

In the hours before

Local storm report, May 2, 9:30 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1030 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             HOPKINSVILLE            36.85N 87.49W
05/02/2008  E0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 9:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1037 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             1 S HOPKINSVILLE        36.84N 87.49W
05/02/2008  E0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 9:55 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1055 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             OWENSBORO               37.76N 87.12W
05/02/2008  E0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 10:34 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1134 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      3 NW POPLAR BLUFF       36.79N 90.45W
05/02/2008                   BUTLER             MO   LAW ENFORCEMENT

            WATER OVER TOWNSHIP LINE RD - N OF OAK GROVE RD.

&&

DP
Local storm report, May 2, 10:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1136 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
05/02/2008                   RIPLEY             MO   EMERGENCY MNGR

            STREET FLOODING REPORTED IN DONIPHAN. SOME COUNTY CREEKS
            ARE REPORTED AT BANK FULL OR OUT OF BANKS.

&&

DP
Local storm report, May 2, 10:38 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1138 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      SCOTT CITY              37.22N 89.53W
05/02/2008                   SCOTT              MO   EMERGENCY MNGR

            STREET FLOODING REPORTED IN SCOTT CITY AND ALSO ALONG HWY
            61.

&&

DP

The radar

The Paducah radar (KPAH), 49 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Alexander

When
May 2, 10:45 AM CST to 11:55 AM CST
Where
Alexander County, 1.52 mi SE of Clank to 0.73 mi N of Clank
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.163, -89.313

Olive Branch Town Road was closed due to flooding.

Flash Flood, Pulaski

When
May 2, 10:45 AM CST to 11:55 AM CST
Where
Pulaski County, 0.88 mi NE of Mound City to 2.07 mi N of Mound City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.090, -89.160

Standing water was reported on several low-lying roads. The highway department was called for traffic control.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93146, 93147.